IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1753 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  
  In this article
    Abstract
    Introduction
    Materials and Me...
    Results
    Discussion
    References

 Article Access Statistics
    Viewed7075    
    Printed110    
    Emailed8    
    PDF Downloaded16    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
ORIGINAL ARTICLE
Year : 2003  |  Volume : 69  |  Issue : 2  |  Page : 131-132

Hair loss in cancer chemotherapeutic patients


Dept. of Skin & STD, Kasturba Medical College and Hospitals, Manipal - 576 119

Correspondence Address:
Dept. of Skin & STD, Kasturba Medical College and Hospitals, Manipal - 576 119

   Abstract 

The hair loss in 8 cancer patients aged between 18 and 60 years on chemotherapy was studied. All had diffuce moderate alopecio within 1 month of starting treatment. Of the 8, 3 had only telogen hairs and 3 had high dystrophic hair count. Both anagen and telogen effluvium are implicated.

How to cite this article:
Chadha V, Shenoi S D. Hair loss in cancer chemotherapeutic patients. Indian J Dermatol Venereol Leprol 2003;69:131-2


How to cite this URL:
Chadha V, Shenoi S D. Hair loss in cancer chemotherapeutic patients. Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Jun 25];69:131-2. Available from: http://www.ijdvl.com/text.asp?2003/69/2/131/5896



   Introduction Top

Cancer chemotherapeutic agents like doxorubicin and vincristine cause severe alopecia, methotrexate and cyclophosphamide to a lesser degree and cis-platin not al all.[1] These drugs cause dose related inhibition of multiplying matrix cells causing narrowina of the keratogenous zone and consequent thinning of the shaft. The hairs lost during the anagen stage show thinned tapering roots without a sheath i.e. dystrophic hair. Our aim was to study hair loss and trichogram in cancer patients receiving chemotherapy.

   Materials and Methods Top

A gentle pull test was done where 8-10 hairs were grasped between the thumb and index finger and firm steady traction was applied along the length of the hair. More than 4 hairs being pulled out indicated active shedding. Forcible hair pluck test was done where 25 hair shafts from 5 sites on the scalp were grasped 1 cm from the surface with a rubber tipped hemostat and forcibly plucked out in the direction of hair growth. Hair roots were then studied under the microscope.

   Results Top

All 8 patients had diffuse, moderate alopecia. Hair loss was noted from 10 days to a month after starting chemotherapy and was prominent over frontal, vertex and parietal areas. Pull test was positive in 5 cases. All cases showed variation in diameter of hair shafts. Out of 8 patients, 3 had only telogen hairs and 3 showed high dystrophic hair count [Table - 1].

   Discussion Top

All patients had hair loss within 1 month after the onset of chemotherapy which suggested anagen effluvium. The trichogram results in 3 patients suggested a telogen effluvium either due to the stress of the disease or due to chemotherapy. It is also possible that anagen hairs were already shed, leaving telogen hairs. Three cases showed a high dystrophic hair count. The fall which was initially severe continued during the course of treatment.
Alopecia is one of the most traumatic side effects of cancer chemotherapy and changes in self-concept and body image can develop.[2] Hair loss following chemotherapy is termed 'anagen effluvium' and is defined as the loss of dystrophic anagen hairs within several days of a metabolic insult due to abrupt decrease or cessation of reproduction of matrix cells.[3]
Various measures have been tried to prevent hair loss. Topical minoxidil has been found to decrease the duration of alopecia by chemotherapy.[4] Cooling the scalp immediately before and for a long tine after administration of drug bolus is another common approach and found effective.[5] However it may not work when multiple drug regimes or very high doses of individual drugs are used. In animal models, topical agents such as Imuvert,[6] cyclosporin A[7] and 1,25­dithydroxyvitaminD3[8] have prevented chemotherapy-induced alppecia. 

   References Top

1.Wheelock JB, Myers MB, Krebs HB, et al. Ineffectiveness of scalp hypothermia in the prevention of alopecia in patients treated with doxorubicin and cis-platin combinations. Cancer Treat Rep 1984; 68: 1387-1388.  Back to cited text no. 1    
2.Munstedt K, Manthey N, Sachsse S, et al. Changes in self-concept and body image during alopecia induced by cancer chemotherapy. Support Care Cancer 1997; 5:139-143.  Back to cited text no. 2    
3.Spencer V, Callen JR Hair loss in systemic disease, In: Dermatologic Clinics. Hair disorders: Edited by Mitchell AJ, Krull EA, EB Sounders Co, Philadelphia, 1987; 565-570.  Back to cited text no. 3    
4.Duvic M, Lemak NA, Valero V, et al. A randomized trial of minoxidi in chemotherapy-induced alopecia. J Am Acad Dermatol 1996; 35: 74-78.  Back to cited text no. 4    
5.Katsimbri P, Bamis A, Pavlidis N. Prevention of chemotherapy inducec alopecia using an effective scalp cooling system. Eur J Cancer; 26, 766-771.  Back to cited text no. 5    
6.Hussein AM. Chemotherapy induced alopecia. New developments South Med J 1993; 86: 489-496.  Back to cited text no. 6    
7.Hussein AM, Stuart A, Peters WP. Protection against chemotherapy induced olopecia by cycloporin A in the new born model. Dermatologt 1995; 190:192-196.  Back to cited text no. 7    
8.Jimenez JJ, Yunis AA. Protection from chemotherapy induced alopech by 1,25-dihydroxyvitaminD3. Cancer Res 1992; 52: 5123-5125.  Back to cited text no. 8    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow